Indiana, 2018

Tornadoes and Flood in Indiana, July 20, 2018

July 20, 2018 · NWS LMK · 27 events in 8 counties and zones

Rounds of severe storms hammered southern Indiana and central Kentucky on Friday, July 20, 2018, bringing very large hail, wind damage, heavy rain, and 2 confirmed tornadoes in Indiana. The largest hail report the national weather service received was 4 inches in diameter (softball size) in Tompkinsville!

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$770,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Rounds of severe storms hammered southern Indiana and central Kentucky on Friday, July 20, 2018, bringing very large hail, wind damage, heavy rain, and 2 confirmed tornadoes in Indiana.

The largest hail report the national weather service received was 4 inches in diameter (softball size) in Tompkinsville! The strongest measured wind gust was 70 mph at the Lexington Bluegrass Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 20, 11:59 AM EST, 22 minutes earlier.

Area forecast discussion, Jul 20, 11:59 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1259 PM EDT Fri Jul 20 2018

.Forecast Update...
Issued at 1130 AM EDT Thu Jul 19 2018

No substantial changes to the SVR potential for late this afternoon
and evening. Temps are currently being held back by low cloud cover,
but the flipside is that shallow mixing keeps the dewpoints high and
the LCLs low.

Multiple rounds of storms are possible this afternoon and evening.
An effective boundary is oriented NE-SW and clips the Hoosier
National Forest, but we have only seen one isolated cell now in
Orange County. Isolated storms are possible through early afternoon,
and could become severe.

Greater severe potential would begin roughly 21Z-00Z, mainly near
the I-64 corridor, with the threat pushing south as the evening
progresses. Damaging winds appear to be the main threat, but very
steep mid-level lapse rates will support golfball to baseball size
hail in the strongest storms, and if the LCLs remain low the tornado
threat becomes more concerning.

&&

.Short Term...(Today and tonight)
Issued at 315 AM EDT Fri Jul 20 2018

...Severe Weather Expected Today, Potentially Significant...

Morning...

Before we get to the severe threat later today, wanted to address
the current and expected convection later this morning. Seeing
isolated to scattered showers and a few storms develop in
association with a warm advection wing rotating through the area.
This convection should continue to push east this morning and should
grow in coverage/intensity across SE Indiana and in the Bluegrass
region of east central Kentucky. They are already east of the
analyzed warm front over western KY and should be elevated in
nature. These should mainly pose a lightning, brief heavy rain, and
hail threat. Suppose a few marginally severe hail stones or some 40
mph winds could be possible, but think the storms will largely stay
sub-severe this morning.

Instability & Forcing...

Most of the global and hi-res models seem to generally agree that
this convection moves off to the east later this morning and strong
heating/destabilization then occurs through midday into the
afternoon. During this time, expect a relative lull in
precipitation/convective activity. Do think convection could get
going again pretty early in the afternoon to our north where better
forcing will interact with the available instability. However down
across southern IN and KY the better forcing doesn't arrive until
late afternoon and evening with the exit region of the mid/upper
impulse and convergence along the expected cold front. This is
expected to allow for strong/very strong instability to develop
given temps in the upper 80s and dew points in the lower (to
possibly mid 70s across our far west). The low level heat/moisture
will be overrun by steepening mid level lapse rates, creating some
very impressive thermal profiles and "fat" CAPE soundings. Some
models estimate SB CAPE values pushing up into the 5000-6000 J/KG
range across our far west later today. Prefer to rely more on ML
CAPE values which should still be around 3000-4000 J/KG and
considered strongly unstable. Given the potential for initial
supercell storm modes and the expected instability, the Moderate
risk is actually for the very large hail (>2") potential.

Shear, Storm Mode/Evolution, & Timing...

From a shear standpoint, data continues to suggest some impressive
values for this time of year as the strong mid level impulse
contributes to 0-6 km shear values between 40-60 knots across the
Moderate risk area over our western half of the CWA. It is
interesting to note that the best LLJ response will be displaced to
the NE over central IN and northern OH this evening, however enough
of a response should still occur over our area (20-30 knots) to
yield a nice veering/increasing wind profile for supercell
development with initial storm mode. Best shear profiles should line
up over or NW CWA where any early supercell should carry the
greatest tornado threat. This is also where the best low level
moisture, lowest LCL's, and strongest instability axis will reside
for a short window before mode likely tries to transition to bowing
segments and perhaps a more large scale wind producer. Do expect
that the tornado probs across our west and especially NW CWA may
need to be increased if above scenario plays out as expected. Window
for supercellular tornadoes could be short, but also could last into
the late evening if storms stay more discrete. IN SUMMARY: storm
mode and evolution still have some questions, but think initial
supercells with a hail and isolated tornado threat should transition
to more of a wind threat as we move later into the evening. Best
timing for severe is expected between 4 PM - Midnight EDT.

Flooding Threat Low...

Overall, think the flooding threat is relatively low given the
expected progressive nature of the storms. However, repeated rounds
of storms could occur with morning and afternoon/evening convection
so can't rule out a few localized problems.

Rest of Friday Night...

Severe threat should be ending around midnight with a relatively
quiet rest of the overnight. Look for lows on either side of 70.

.Long Term...(Saturday through Thursday)
Issued at 250 AM EDT Fri Jul 20 2018

Saturday through Monday Night...

At the beginning of the period, a closed upper level low over the
southern Great Lakes will slowly drop southward into the Ohio
Valley.  This upper level low will transit through our region
Saturday through Monday before dropping into the southern Gulf coast
states by early Tuesday.  With the upper level low transversing
across our region, unsettled weather is expected this weekend and
into early next week.  Plenty of clouds with an uptick in diurnally
driven convection looks very likely.  Thus, this issuance of the
forecast will continue to feature high chance PoPs through the
period.  Temperatures will be below normal this weekend. Highs
Saturday will likely only top out in the low-mid 80s.  Some sections
of the northern Bluegrass may only top out in the upper 70s.  Expect
cool conditions to continue on Sunday with highs in the mid-upper
70s across much of the region, though the far southwest sections of
our CWA could squeak out an 80 degree reading.  Upper 70s and lower
80s will be common on Monday as well.  Lows through the period will
generally average in the middle 60s.

Tuesday through Thursday...

Overall western hemispheric set up for the long term period next
week will feature a large positive height anomaly over the central
Atlantic with another positive height anomaly over the southwestern
US.  Through the period, the global models want to attempt to
amplify both of these features.  With the current projected wave
spacing, we'll see a persistent trough axis centered over the
eastern United States.  The trough axis may be far enough to our
east that we should see a return of typical late July conditions
beginning Tuesday and continuing through the remainder of the week.
Depending on the upper trough axis positioning, we expect that a
gradient of temperatures will be seen across the Ohio Valley.  A
slightly cooler and unsettled weather pattern may win out over the
eastern Ohio Valley, while a bit warmer/drier pattern may be found
out west of the Pennyrile region and into the Mid-Missouri Valley.
For now, will allow the forecast temperatures to rise back to near
climo values across the region, with a slight cut in temps across
the east.  Will continue to keep low chance PoPs in the forecast
through the period though likely capping things at 30 percent or
less as a start.

Main belt of westerlies looks to remain to our north.  However,
there are increasing signals that some deeper amplification of the
flow could commence by late week.  Experimental signal analysis
suggests a signal crossing by next weekend which could bring yet
another round of unsettled weather to the Ohio Valley.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Fri Jul 20 2018

Low strato-cu deck has held on, keeping ceilings in the high-end
MVFR range. Mixing may become just a little deeper, but for the most
part rising dewpoints will offset the rise in temps, so not
convinced we can lift to VFR.

Confidence is high that strong to severe storms will affect the
terminals this evening, but lower confidence in the exact timing and
impacts. Will try to pinpoint a 4-6 hr window for storms, and will
go with MVFR cig/vis. Could easily see IFR but only for a small
portion of that time period.

Post-storm environment overnight will feature light S-SW winds and
mid-level debris clouds. Should remain dry through midday Saturday,
with a PROB30 group in order for storms in the planning period at
SDF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RAS
Short Term...BJS
Long Term...MJ
Aviation...RAS
Hazardous weather outlook, Jul 20, 10:03 AM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1103 AM EDT Fri Jul 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211515-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1103 AM EDT Fri Jul 20 2018 /1003 AM CDT Fri Jul 20 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered storms will develop quickly this afternoon and intensify
as a strong upper level weather system pushes through. There will be
several waves of storms and all storm hazards are on the table.

Damaging winds, large hail, and tornadoes are all threats along with
very heavy rainfall and intense frequent lightning. Have a way to
receive weather warnings and a plan of action.

The most widespread period of storms will be from late this
afternoon through late evening. The storms should be out of the
area midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered afternoon and evening storms are expected each day through
the late weekend and into mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed later this afternoon and well into
the evening.

BJS/JDG

In the hours before

Special weather statement, Jul 20, 8:50 AM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
950 AM EDT FRI JUL 20 2018

KYZ035>037-042-043-201430-
Bourbon-Scott-Franklin-Nicholas-Harrison-
950 AM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SCOTT...CENTRAL BOURBON...
NICHOLAS...SOUTHERN HARRISON AND NORTHEASTERN FRANKLIN COUNTIES...

At 949 AM EDT, a strong thunderstorm was located near Georgetown,
moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Georgetown, Paris, Cynthiana, Carlisle, Millersburg, Stamping Ground,
Sadieville, Longlick, Blacks Crossroads and Alberta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3827 8388 3819 8398 3825 8488 3836 8487
      3834 8478 3837 8471 3840 8467 3843 8395
      3836 8392 3836 8389 3835 8390 3836 8387
      3833 8386
TIME...MOT...LOC 1349Z 268DEG 25KT 3824 8447

JDG
Special weather statement, Jul 20, 9:29 AM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
1029 AM EDT FRI JUL 20 2018

KYZ036-040>043-049-201500-
Bourbon-Scott-Woodford-Fayette-Nicholas-Clark-
1029 AM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WOODFORD...SOUTHERN
SCOTT...NORTHERN CLARK...BOURBON...SOUTH CENTRAL NICHOLAS AND
NORTHERN FAYETTE COUNTIES...

At 1028 AM EDT, a strong thunderstorm was located over Bourbon
Furnace, moving east at 280 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lexington, Georgetown, Winchester, Paris, Thoroughbred Acres,
Highlands, Bryan Station, Midway, Stamping Ground and North
Middletown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3818 8399 3813 8406 3812 8408 3798 8399
      3811 8470 3830 8469 3823 8394
TIME...MOT...LOC 1428Z 272DEG 243KT 3811 8376

JDG
Local storm report, Jul 20, 9:35 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1035 AM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     6 W FORD                37.90N 84.35W
07/20/2018                   FAYETTE            KY   BROADCAST MEDIA

            TREES DOWN ON US 25 AND INTERSTATE 75 NEAR
            MM 99.

&&

RAS
Special weather statement, Jul 20, 9:50 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
1050 AM EDT FRI JUL 20 2018

INZ076-083-084-201515-
Crawford-Orange-Dubois-
1050 AM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUBOIS...
NORTHWESTERN CRAWFORD AND SOUTHWESTERN ORANGE COUNTIES...

At 1049 AM EDT, a strong thunderstorm was located 7 miles east of
Jasper, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
English, Birdseye, Riceville, Celestine, Ethel, Taswell, Mentor,
Eckerty, Mifflin and Ellsworth.

LAT...LON 3832 8685 3840 8687 3851 8646 3830 8645
TIME...MOT...LOC 1449Z 262DEG 34KT 3835 8681

DM
Special weather statement, Jul 20, 9:50 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
1050 AM EDT FRI JUL 20 2018

INZ076-083-084-201530-
Crawford-Orange-Dubois-
1050 AM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUBOIS...NORTHERN
CRAWFORD AND SOUTHERN ORANGE COUNTIES...

At 1050 AM EDT, a strong thunderstorm was located near Jasper, moving
east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
English, Marengo, Milltown, Birdseye, Riceville, Celestine, Ethel,
Saint Marks, Valeene and Taswell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3846 8631 3843 8631 3842 8629 3832 8628
      3832 8629 3831 8628 3829 8628 3830 8685
      3841 8686
TIME...MOT...LOC 1450Z 266DEG 36KT 3836 8682

JDG
Special weather statement, Jul 20, 10:18 AM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
1118 AM EDT FRI JUL 20 2018

INZ076-077-201545-
Orange-Washington-
1118 AM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE AND
SOUTHWESTERN WASHINGTON COUNTIES...

At 1118 AM EDT, a strong thunderstorm was located near Paoli, moving
east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Paoli, Stampers Creek, Hardinsburg, Livonia, Bromer, Trotter
Crossing, Smedley, Pine Valley, Claysville and Hitchcock.

LAT...LON 3843 8655 3852 8659 3867 8615 3846 8612
TIME...MOT...LOC 1518Z 249DEG 36KT 3847 8648

DM

The radar

The Louisville radar (KLVX), 46 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

13 hail, 11 thunderstorm wind, 2 tornado, 1 flood. Local standard time, as filed.

Hail, Crawford

When
July 20, 12:21 PM EST
Where
Crawford County, 1.09 mi W of Fredonia
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.180, -86.400

Hail, Crawford

When
July 20, 12:22 PM EST
Where
Crawford County, Sulphur
Measured
1.75 in hail
Reported by
Public
Coordinates
38.230, -86.470

Hail, Crawford

When
July 20, 12:28 PM EST
Where
Crawford County, Leavenworth
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.200, -86.350

Hail, Harrison

When
July 20, 1:01 PM EST to 1:31 PM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.210, -86.130

Hail fell for 30 minutes in downtown Corydon. The largest hail was golf ball size.

Thunderstorm Wind, Jefferson

When
July 20, 1:03 PM EST
Where
Jefferson County, 4.53 mi WSW of Kent
Measured
51 kt (59 mph) estimated gust
Reported by
State Official
Coordinates
38.710, -85.610

A tree blew down on State Road 56 east of State Road 3.

Tornado, Washington

When
July 20, 1:03 PM EST to 1:05 PM EST
Where
Washington County, 2.37 mi NNW of Salem to 3.21 mi N of Salem
Rating
EF0
Path length
1.1 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.634, -86.109

This very small, skipping tornado did its damage primarily on hilltops between Sparks Ferry Road and the intersection of State Road 135 and Lewellen Road. A few tree limbs and a small fence were downed near Sparks Ferry Road before it moved northeast over a large wooded area and open farmland. The next damage was concentrated about a quarter mile south of Water Tower Road, just west of Highway 135. Here the tornado tore multiple metal roof panels off a barn, blew the southward-facing overhead doors of a garage in, and tore the entrance door off the garage on the west side. The attached home sustained considerable siding and roof damage. A small play structure on the west side of the home was destroyed, with the debris blown to the west-northwest. Debris from the barn and home were scattered in a narrow path through row crops up to a third of a mile to the northeast, where a resident witnessed large sheets of roofing and siding fall into a hay field on the north side of Lewellen Road. A corn field on the south side of Lewellen Road showed cyclonic rotation in a narrow path of flattened corn. The maximum wind speeds with this tornado were estimated at 80 mph.

Tornado, Harrison

When
July 20, 1:04 PM EST to 1:20 PM EST
Where
Harrison County, 2.78 mi NE of Hillgrove to 1.19 mi SE of New Middletown
Rating
EF1
Path length
6 mi
Path width
250 yd
Injuries
0 direct, 1 indirect
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
38.153, -86.150

A tornado was confirmed of EF1 scale with a maximum wind speed of 105 mph. The tornado first touched down along Justin`s Trail in the Southwind Estates subdivision. There was significant tree damage along Pleasure Ridge Road where a large tree fell on a garage. Farther east along Pleasure Ridge Road, several small funnels from the main funnel did extensive damage. A 2 x 8 impaled a concrete grain silo. At least four big barns received extensive damage, including a turkey barn. Further east, several funnels congealed into one main tornado doing extensive damage to hardwood trees and significant roof damage to several homes. Along South Pleasant Road, one home had mud spatter on the back east side of the house where several pieces of wood were impaled in the ground. At that property, a pole barn was completely destroyed and thrown in different directions. A truck and horse trailer was moved and twisted 50 feet. The wind speeds in this area were the strongest at 105 mph and the maximum width was 250 yards.

At the end of Sarabeth Way, there was extensive hardwood tree damage which included uprooted, twisted, and mangled trees. This included several healthy hickory trees which were snapped. Further east on Sinker Road, there was impressive cyclonic crop damage across a corn field with corn laying in every direction. On Simler Road, there was consistent snapped tree damage and we observed a camper that had been tossed and flipped over and several barns received extensive damage. During the final stages of the tornado, it struck homes along Peyton Road flipping over single wide trailers, lifting the roof of a barn, and doing extensive tree damage. Parts of the barn, including insulation and sheet metal, were thrown into the trees.

According to a local TV news broadcast, a New Middletown Volunteer Fire Department member suffered a minor injury.

The tornado was captured on video by a security camera and a resident's cell phone in the Southwind Estates, which were circulated on social media. These videos showed an extremely small but visible vortex (one to three feet in diameter) on the ground going through a grassy area and splitting a tree in front of a home. One of the videos continued to show the tornado after this, where it grew in size.

Hail, Jefferson

When
July 20, 1:28 PM EST
Where
Jefferson County, 0.69 mi N of Madison
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
38.740, -85.380

Jefferson County Dispatch reported golf ball size hail at their loacation.

Hail, Jefferson

When
July 20, 1:29 PM EST
Where
Jefferson County, 1.28 mi ESE of North Madison
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.760, -85.380

Thunderstorm Wind, Scott

When
July 20, 1:36 PM EST
Where
Scott County, Scottsburg
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.680, -85.770

A tree blew down on Madison Street.

Thunderstorm Wind, Scott

When
July 20, 1:36 PM EST
Where
Scott County, 1.75 mi NW of Scottsburg
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.698, -85.793

Power lines blew down on Carla Lane in Scottsburg.

Thunderstorm Wind, Scott

When
July 20, 1:36 PM EST
Where
Scott County, 1.96 mi WNW of Scottsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.687, -85.805

Power lines blew down on Willow Shore Drive in Scottsburg.

Thunderstorm Wind, Scott

When
July 20, 1:36 PM EST
Where
Scott County, 0.84 mi NW of Scottsburg
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.690, -85.779

Power lines blew down on Gardner Street in Scottsburg.

Hail, Harrison

When
July 20, 1:38 PM EST
Where
Harrison County, 0.54 mi W of Bridgeport
Measured
1.5 in hail
Reported by
Public
Coordinates
38.180, -85.910

Severe hail was reported at Horseshoe Casino.

Hail, Washington

When
July 20, 1:43 PM EST
Where
Washington County, Little York
Measured
1 in hail
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.700, -85.900

Significant crop damage caused by quarter sized hail was reported at Little York.

Thunderstorm Wind, Jefferson

When
July 20, 1:48 PM EST
Where
Jefferson County, 1.38 mi S of Dupont Broonsage Arp
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.900, -85.520

Power lines were reported down near Dupont.

Thunderstorm Wind, Clark

When
July 20, 6:26 PM EST
Where
Clark County, 2.03 mi N of Henryville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.559, -85.764

Trees were reported down at US 31 and Brownstown Road north of Henryville.

Thunderstorm Wind, Scott

When
July 20, 6:26 PM EST
Where
Scott County, 1.09 mi SSW of Blocher
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.705, -85.656

A large tree was reported down on State Road 56 near Blocher.

Hail, Crawford

When
July 20, 7:10 PM EST
Where
Crawford County, 0.88 mi SW of Tower
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -86.360

Hail, Crawford

When
July 20, 7:10 PM EST
Where
Crawford County, 1.29 mi ESE of Magnolia
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -86.380

Hail, Crawford

When
July 20, 7:10 PM EST
Where
Crawford County, 1.14 mi NNE of Pilot Knob
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.295, -86.341

Hail, Clark

When
July 20, 7:28 PM EST
Where
Clark County, Clarksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -85.770

Hail, Harrison

When
July 20, 8:19 PM EST
Where
Harrison County, 0.54 mi W of Central Barren
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -86.110

Golf ball size hail was reported along Hancock Chapel Road.

Thunderstorm Wind, Floyd

When
July 20, 8:24 PM EST
Where
Floyd County, 1.48 mi NNW of Duncan
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
38.300, -85.930

A social media post showed damage on Edwardsville-Galena Road. The report said the storm took out trees and electric poles and lines.

Thunderstorm Wind, Clark

When
July 20, 8:34 PM EST
Where
Clark County, 0.9 mi NW of Jeffersonville
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.290, -85.730

A trained spotter reported a large tree, multiple limbs, and power lines down just northeast of downtown Jeffersonville.

Flood, Clark

When
July 20, 8:52 PM EST to 9:20 PM EST
Where
Clark County, 0.67 mi S of Cementville to 0.82 mi N of Bonnenburger
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.340, -85.750

Four inches of water was standing on Interstate 65.

Thunderstorm Wind, Perry

When
July 20, 9:30 PM EST
Where
Perry County, 2.01 mi N of Tell City
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.979, -86.773

Law enforcement reported trees were down along State Road 66 between Tell City and Troy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyThe tornado archive for Indiana, 2018Warnings in Indiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763947, 763948, 763949, 763952, 763954, 763959, 763961, 763962, 763963, 763964, 764035, 764036, 764037, 764038, 764039, 764041, 764042, 764045, 764046, 764047, 764048, 764050, 764051, 764052, 764053, 764055, 764056.